Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urinary tract infections

Question: Rule out HSV as the cause of UTI


 h0axpunkstar - Tue Dec 13, 2005 9:54 am

Hi,

I haven't had a UTI in nearly 8 years. 2 weeks ago I began experiencing pain with urination and a constant need to urinate with little urine actually being passed. I bagan drinking cranberry juice, beer, and water immediately. This eased the symptoms for a day or so until I could get to the doctor. He prescribed a 7 day course of Cipro, which I completed last Wednesday..7 days ago. 4 days ago, I awoke with symptoms once again...the uncomfy pressure, dark urine, and small amount even when I felt like I would burst if I didn't use the restroom immediately. This improved once again after drinking 2 or 3 beers. I have experienced the symptoms again this morning. I have called my dr and told the nurse that I need a stronger antibiotic. It will be ready later this afternoon. My question is: How can I rule out HSV2 as a cause of this UTI? 4 months ago, I had the first symptoms of HSV2 since testing positive for antibodies in 1999. I have had problems off and on since then and am currently taking 250mg of Famvir twice daily. Because of all the issues I've had, I am very worried that HSV could also be the cause of this. In order to put these worries to rest...or confirm them - Is there any true way to know that this is not HSV related infection?
Are there specific bacteria that will show positive? The doctor said I had a few white blood cells in the urine sample 2 weeks ago. He made a comment that there were "a few", which makes me think it's not the normal load you would suspect for a UTI. Could that have been due to the large amount of fluids I was consuming?

Thank you for any input!
 h0axpunkstar - Wed Dec 21, 2005 11:21 am

Just an update. I took another 7 day course of antibiotics. This time it was Levaquin. I finished them up 2 nights ago, and all seems well. I'm still curious to know if there is a way to rule out HSV as a cause, if only to put my mind at ease. By the way, I did still have slight symptoms 4 days into the meds.

Thanks.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us